Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 192, NWS Las Vegas, NV

August 15, 2022Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 15, 2022, 9:15 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2022, 9:15 PM PDT (04:15 UTC)
Expired
Aug 15, 2022, 11:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2659 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WGUS55 KVEF 160415
FFWVEF
NVC003-160645-
/O.NEW.KVEF.FF.W.0192.220816T0415Z-220816T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
915 PM PDT Mon Aug 15 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northwestern Clark County in southern Nevada...

* Until 1145 PM PDT.

* At 915 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the area from lower Kyle Canyon Road to Red Rock 
  Canyon. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Red Rock Canyon, Kyle Canyon Road, Spring Mountains

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3613 11537 3601 11539 3608 11554 3632 11553
      3648 11540 3647 11529 3642 11520 3637 11521
      3636 11528 3632 11532

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
165 
WGUS75 KVEF 160552
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1052 PM PDT Mon Aug 15 2022

NVC003-160645-
/O.CON.KVEF.FF.W.0192.000000T0000Z-220816T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
1052 PM PDT Mon Aug 15 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM PDT THIS 
EVENING FOR NORTHWESTERN CLARK COUNTY...

At 1052 PM PDT, Doppler radar indicated another round of 
thunderstorms producing heavy rain across the far northwest portion 
of the Las Vegas Valley, Spring Mountains and Red Rock Canyon. 
Between 0.75 and 1.5 inches of rain have fallen over the warned area 
and an additional 0.25 to 0.50 inches of rain can be expected by 
1115 PM PDT. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kyle Canyon Road, Centennial Hills, Lone Mountain, Red Rock 
  Canyon, Spring Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3613 11537 3601 11539 3608 11554 3632 11553
      3648 11540 3647 11529 3642 11520 3637 11521
      3636 11528 3632 11532

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
268 
WGUS75 KVEF 160643
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1143 PM PDT Mon Aug 15 2022

NVC003-160653-
/O.EXP.KVEF.FF.W.0192.000000T0000Z-220816T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
1143 PM PDT Mon Aug 15 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1145 PM PDT THIS EVENING FOR 
NORTHWESTERN CLARK COUNTY...

The heavy rain has ended over the area from Kyle Canyon Road to Red 
Rock Canyon prior to 11 PM. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3613 11537 3601 11539 3608 11554 3632 11553
      3648 11540 3647 11529 3642 11520 3637 11521
      3636 11528 3632 11532

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 11:37 AM PDT, 9 hours 38 minutes earlier.

Area forecast discussion, Aug 15, 11:37 AM PDT, 9 hours 38 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1137 AM PDT Mon Aug 15 2022

.SYNOPSIS...Afternoon thunderstorm chances to persist through the
week, bringing the potential for heavy rain and flash flooding.
Temperatures remain below-normal due to monsoon moisture and rain
chances.
&&

.SHORT TERM...Today and Tuesday.

Morning satellite imagery depicts an MCV positioned over central
Mohave County, collocated with abundant cloud cover that
stretches up into northeastern Utah. These clouds are expected to
erode this afternoon, allowing Mohave and eastern Clark Counties
to destabilized, albeit a bit delayed and less than typical. This
may temper afternoon storm activity across the county, but with
deep moisture and the MCV present, heavy rain and flash flooding
remain likely with any storms. As such, a flash flood watch
remains in effect for Mohave County through tonight. Elsewhere,
where skies are clearer, scattered storms are expected to develop
along the higher terrain. Morning CAMs show activity spreading
farther west than yesterday, possibly into Death Valley and the
Sierra. Given the more isolated coverage outside of Mohave County,
the flash flood watches for these areas were allowed to expire,
though flash flooding will remain possible with any storm. Think
we'll have keep an eye out for a potential northeast event this
evening, as the MCV over Mohave County places the I-15 corridor
between Vegas and St. George under northeasterly flow. We almost
got one last night, and the setup looks more favorable today. Hi-
res guidance doesn't seem too keen on this idea, perhaps due to
the cloud cover currently in the area. However, these clouds
should erode this afternoon and Lincoln County is already clear,
so storms should develop and propagate south-southwest. Whether
they make it into the Las Vegas Valley remains uncertain, but the
potential is there. Heavy rain, flash flooding, and strong winds
would be possible should this scenario occur.

Tomorrow, activity continues to spread west, with scattered
thunderstorms possible across the entire CWA. Latest HREF suggests
the greatest coverage will be southeast of I-15, but shows scattered
development out into Inyo and Esmeralda Counties. While these areas
have gotten a much needed break, they remain very vulnerable to
flash flooding and their thunderstorm potential will need to be
monitored closely. Otherwise, tomorrow looks to be more of the
same, with afternoon thunderstorms and below-normal temperatures.

.LONG TERM...Wednesday through the weekend.

Synoptic-scale south-southeast flow is expected to persist through
the week, keeping moisture and storm chances around. Not seeing much
in the way of larger-scale forcing mechanisms in ensemble guidance,
so mesoscale features will be key. This means that pinpointing areas
of greatest activity is likely going to be a day-by-day process.
Nonetheless, heavy rain and flash flooding will continue to be the
main hazards. As we head into the weekend, things become a little
more interesting as the remnants of a Gulf of Mexico tropical system
slide under the ridge and into southern Arizona. Guidance generally
keeps this system south and east of our area, but this hinges on the
timing of a westerly shortwave and the strength of the ridge.
Changes in these details will likely alter the trajectory of
tropical remnants/inverted trough. Should the system impact our
area, it will bring the potential for widespread heavy rainfall;
however, uncertainty remains high at this moment. What is more
certain is the continuation of below-normal temperatures with the
persistent moisture and rain chances.
&&

.AVIATION...For Harry Reid...Generally minor impacts expected today
with light winds through the majority of the TAF period. Another
opportunity for gusty outflow winds this afternoon due to monsoonal
thunderstorms in the vicinity of the LV valley but confidence is
quite low. However, maintained TEMPO group for this potential this
afternoon and evening. Quieter conditions overnight with FEW-SCT
clouds around 12-15k feet along with light winds. Similar conditions
expected Tuesday with Isolated afternoon thunderstorms and generally
easterly winds outside of any thunderstorm influences.

For the rest of southern Nevada, northwest Arizona and southeast
California...Lesser overall coverage of monsoonal thunderstorms
expected across the region today, with the exception of Mohave
County where thunderstorm coverage is expected to be more scattered.
However, any storms that develop will likely produce outflows and if
so, the terminals with the best potential for impacts would be
KIFP/KEED as well as KVGT/KHND. Otherwise, generally light winds
expected across the region today. Similar conditions are expected
Tuesday with scattered afternoon thunderstorms, mainly over the
eastern half of the area.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Woods
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 15, 6:14 PM PDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
614 PM PDT MON AUG 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      1 ENE COLORADO CITY     37.00N 112.97W
08/15/2022                   MOHAVE             AZ   PUBLIC

            SOCIAL MEDIA VIDEOS SHOW ONGOING WATER
            FLOWING THROUGH SHORT CREEK WASH. THIS WASH
            CROSSES NUMEROUS ROADWAYS IN COLORADO CITY,
            ALL OF WHICH CLOSED DUE TO FLOODING.

&&

VARIAN

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.